Mississippi, 2002

Damaging Wind in Mississippi, September 15, 2002

September 15, 2002 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 15, 2:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 15, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN SEP 15 2002

MAIN FORECAST PROBLEM WILL BE THE CHANCES OF PRECIP ALONG A STALLED
FRONTAL BOUNDARY IN THE NORTHERN HALF OF THE CWFA...AND NORTHEAST
MOVING THUNDERSTORM COMPLEX CURRENTLY OVER SOUTHEAST TEXAS.

A FEW MODEL DIFFERENCES ARE NOTED...ESPECIALLY IN THE MID
LEVELS...WHICH WILL ALLOW FOR DIFFICULT PRECIP FORECASTING. AT THE
SURFACE...THE MODELS ARE SIMILAR ENOUGH AND NO MAJOR PROBLEMS WERE
NOTED. FRONTAL BOUNDARY CONTINUES TO MAKE ITS WAY VERY SLOWLY SOUTH
AND EAST. IT ISNT REAL EASY TO DISCERN IN THE OB FIELD WITH LIGHT
WINDS EVERYWHERE. BEST GUESS IN A SOUTHERN IL THROUGH CENTRAL AR
BACK THROUGH CENTRAL TEXAS LOCATION. A FEW STORMS HAVE FIRED IN THE
DELTA...AHEAD OF THE BOUNDARY...IN THE MOIST AND UNSTABLE AIRMASS.

12Z UPPER AIR ANALYSIS INDICATED AN UPPER LOW OVER WEST TEXAS.
CONVECTION HAS FIRED OVER EASTERN TEXAS THIS MORNING AND
AFTERNOON...THAT LOOKS TO BE ASSOCIATED WITH A SHORTWAVE EJECTING
FROM THE BASE OF THE 500MB TROUGH AND IS RIDING ALONG THE STALLED
FRONTAL BOUNDARY. THIS FEATURE SHOULD STEADILY MOVE NORTHEAST ALONG
THE STALLED BOUNDARY THIS AFTERNOON AND EVENING...AND POSSIBLY HELP
PUSH THE FRONT A LITTLE FURTHER SOUTH AND EASTWARD OVER THE NORTHERN
HALF OF THE CWFA. THE UPPER LOW LOOKS TO BEGIN MOVING NORTHEAST ON
MONDAY...AND WILL ALSO HELP MOVE THE BOUNDARY FURTHER SOUTH AND
EAST. FRONTAL BOUNDARY SHOULD END UP SOMEWHERE NORTH OF INTERSTATE
20 BY TOMORROW AFTERNOON...PROVIDING A GOOD FOCUS FOR PRECIPITATION.
BOUNDARY LOOKS TO BECOME DIFFUSE BY LATE TUESDAY/EARLY WEDNESDAY.

GUIDANCE POPS ARE PRETTY MUCH ALL OVER THE PLACE TONIGHT. KLCH 88D
SHOWS A MASSIVE AREA OF PRECIP MOVING ONSHORE AND NORTHEAST OVER
EASTERN TEXAS. WILL HAVE THE HIGHEST POPS IN THE WEST OVERNIGHT...IN
THE NORTHWEST DUE TO THE PROXIMITY OF STALLED FRONTAL BOUNDARY...AND
IN THE SOUTHWEST FOR THE APPROACHING SHORTWAVE. ETA POPS ARE LIKELY
IN THE WEST...BUT WILL ADJUST DOWNWARD SLIGHTLY. OTHER THAN THE
FEATURE MOVING OUT OF EAST TEXAS AND ACROSS WESTERN LA...THE
GREATEST POPS WILL BE NEAR THE STALLED FRONTAL BOUNDARY THROUGH
TUESDAY. TEMPS LOOK FAIRLY DECENT AND WONT STRAY TOO MUCH.

IN THE EXTENDED...FRONTAL BOUNDARY OVER NORTHERN THIRD OF THE CWFA
HAS FINALLY DISSIPATED BY WEDNESDAY. THE LOW LEVEL FLOW REMAINS OFF
THE GULF OF MEXICO ON THE BACKSIDE OF THE HIGH PRESSURE CENTER OVER
THE MID ATLANTIC STATES...CONTINUING A MOIST AIRMASS OVER THE CWFA
THROUGH THURSDAY. NOT QUITE CONFIDENT ABOUT THE LATTER HALF OF THE
EXTENDED. BOTH RUNS OF THE AVN INDICATE A FRONTAL BOUNDARY
APPROACHING THE CWFA BY LATE THURSDAY INTO FRIDAY...WITH THE MAIN
DYNAMICS SWINGING WELL TO THE NORTH. BOUNDARY IS PROGGED TO SIT
ALONG THE NORTHWESTERN PERIPHERY OF THE FORECAST AREA THROUGH EARLY
SATURDAY...WHEN THE NEXT SHORTWAVE PICKS IT UP AND CARRIES IT
EASTWARD. IN ANY CASE...WILL KEEP CHANCE POPS IN THE EXTENDED
THROUGH SATURDAY. BY SUNDAY...FRONT SHOULD BE SOUTHEAST OF THE STATE AND A
DRIER AIRMASS IN PLACE. (HOPEFULLY WITH COOLER TEMPS TO BOOT.)

PRELIM NUMBERS...
JAN 72/91/72/90/72 34343
MEI 71/92/71/90/71 33343

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Sep 15, 1:17 PM CST, 4 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT SUN SEP 15 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH MISSISSIPPI TONIGHT.
SEVERE WEATHER IS NOT EXPECTED. HOWEVER ANY THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
DOWNPOURS...DANGEROUS LIGHTNING AND WIND GUSTS TO 40 MPH.

THE COMBINATION OF A WEAK FRONTAL BOUNDARY OVER SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA AND AN UPPER LEVEL DISTURBANCE
MOVING OUT OF EAST TEXAS WILL PRODUCE SHOWERS AND THUNDERSTORMS
TONIGHT. THE THUNDERSTORMS WILL BE MORE NUMEROUS WEST OF
INTERSTATE 55.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
September 15, 5:30 PM CST
Where
Madison County, 4 mi E of Flora
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -90.250

High winds in a thunderstorm knocked down trees and powerlines, as well as destroying a shed and removing the roof from a carport on Livingston-Vernon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315550.